Colorado, 2013High Wind in Colorado, December 2, 2013
December 2, 2013 · NWS BOU · 2 events in 2 counties and zones
High winds developed ahead of an approaching storm system. The strong winds downed several trees around Evergreen.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds developed ahead of an approaching storm system. The strong winds downed several trees around Evergreen. Peak wind gusts included: 79 mph, 4 miles west-southwest of Eldorado Springs; 78 mph, 3 miles south of Evergreen; 75 mph and the NCAR Mesa Lab; and 69 mph in Longmont.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 2, 4:51 AM MST, 4 hours 12 minutes earlier.
Area forecast discussion, Dec 2, 4:51 AM MST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
451 AM MST MON DEC 2 2013
.SHORT TERM...A HIGHLY FAVORABLE SETUP IN PLACE FOR STRONG/HIGH
WINDS IN AND ALONG THE COLORADO FRONT RANGE NEXT 24 HOURS. STRONG
WEST-NORTHWEST JET LEVEL FLOW COUPLED WITH INCREASING MTN TOP
STABILITY...AMPLIFICATION OF THE MTN WAVE AND A STEEP CROSS STATE
PRESSURE GRADIENT ALL POINT TO THE DEVELOPMENT OF POTENTIALLY
DAMAGING WESTERLY/CHINOOK WINDS IN AND NEAR THE FRONT RANGE
BEGINNING ANYTIME NOW. HOWEVER BEST TIME PERIOD FOR THESE WINDS
WILL BE FROM 18Z TODAY TO 06Z TONIGHT. MODEL GUIDANCE INDICATES
STRONGEST WINDS WILL OCCUR IN THE FOOTHILLS OF GILPIN...CLEAR
CLEAR...JEFFERSON AND BOULDER COUNTIES WHERE GUSTS COULD MAX OUT
NEAR 80 MPH. OTHER PARTS OF THE FRONT RANGE...MAIN ITS EAST FACING
SLOPE...COULD SEE PEAK GUSTS IN THE 65-75 MPH RANGE DURING THIS
SAME PERIOD. AS IS THE NATURE OF CHINOOK WINDS...SPEEDS OF THIS
MAGNITUDE WILL NOT BE CONTINUOUS...BUT RATHER ERRATIC. SO ONE
MINUTE WINDS COULD STREAM OUT OF THE WEST...THEN NEXT BECOME LIGHT
AND VARIABLE BENEATH A MTN WAVE ROTOR. THEREFORE TIMING WHEN
THESE VERY STRONG WINDS WILL OCCUR AT ANY ONE LOCATION IS NEXT TO
IMPOSSIBLE. NOW APPEARS LOWER AREAS ALONG THE BASE OF THE
FOOTHILLS IN JEFFERSON AND BOULDER COUNTIES ARE ALSO LIKELY TO
SEE HIGH WINDS LATER TODAY AND THIS EVENING. THEREFORE WILL ADD
ZONE 39 TO THE HIGH WIND WARNING WHICH GOES INTO EFFECT AT 13Z
THIS MORNING FOR THE FRONT RANGE MOUNTAIN AND FOOTHILL
ZONES 33>36.
LOOKING AHEAD TO NIGHT...WITH PACIFIC MOISTURE STREAMING IN FROM
THE WEST AHEAD OF THE POTENT UPPER TROUGH DIVING DOWN FROM THE
PACIFIC NORTHWEST...SHOULD SEE SNOWFALL ON THE INCREASE IN THE
HIGH COUNTRY...AFTER A LULL TODAY. HEAVIER SNOWFALL IS EXPECTED TO
DEVELOP AFTER MIDNIGHT...ACTUALLY MORE LIKE AFTER 09Z TONIGHT AND
MAINLY IN THE GORE MTN RANGE ZONE 31. MODERATE TO HEAVY
SNOWFALL...STRONG WINDS AND BLOWING SNOW REASONS TO ISSUE A WINTER
STORM WARNING FOR ZONE 31 BEGINNING AT 09Z. DO NOT SEE HEAVY
SNOWFALL DEVELOPING IN OTHER MTN AREAS UNTIL TUESDAY. SO NO
HIGHLIGHTS FOR THESE MTN AREAS JUST YET..AT LEAST NOT BEFORE
13Z/TUESDAY.
OTHERWISE...AN UNSEASONABLY WARM AND DRY DAY FOR AREAS EAST OF THE
MTNS WHERE MAX TEMPERATURES WILL BE AS MUCH AS 20 TO 25 DEG F ABOVE
AVERAGE. SHOULD SEE GUSTY WEST WINDS SPREADING OUT ACROSS THE PLAINS
THROUGH THE DAY...AGAIN THE STRONGEST WINDS NEAR THE FOOTHILLS.
COULD SEE WIND GUSTS TO 40 MPH AT TIMES ON THE PLAINS THIS AFTERNOON
AND EVENING. AS THE LOWER ATMOSPHERE DECOUPLES FROM THE STRONG ZONAL
FLOW ALOFT...SHOULD SEE WINDS GRADUALLY WEAKENING ON THE PLAINS
OVERNIGHT. SHOULD SEE SOME PRETTY WARM TEMPERATURES OVERNIGHT IN THE
CHINOOK ZONE NEAR THE FOOTHILLS...OTHERWISE EXPECT TO SEE NEAR TO
SLIGHTLY ABOVE AVERAGE READINGS ELSEWHERE UNDER INCREASING CLOUD
COVER. STILL NO PRECIP ON THE PLAINS DURING THE NEXT 24 HOURS.
.LONG TERM...MAJOR WEATHER CHANGE STILL ON TRACK BEGINNING ON
TUESDAY AS ARCTIC COLD FRONT MOVES SOUTHWARD OVER EASTERN COLORADO
AROUND MIDDAY TUESDAY. WINDS WILL SHIFT NORTHEAST ON THE PLAINS
BEHIND THE FRONT AS MOISTURE DEPTH INCREASES IN THE AFTERNOON AND
EVENING AS TEMPERATURES PLUMMET. LOOKS LIKE SNOW WILL BECOME
LIKELY OVER THE FRONT RANGE AND ADJACENT PLAINS ON TUESDAY NIGHT
AND CONTINUE ON WEDNESDAY. IN THE MOUNTAINS...STRONG OROGRAPHIC
FLOW KICKS IN ON TUESDAY AS STRONG 140KT JET MOVES INTO NORTHERN
COLORADO. LOCAL SNOW MODEL AND MODEL QPF SHOWING STRONG POTENTIAL
FOR HEAVY SNOW OVER THE MUCH OF THE MOUNTAINS. ZONE 31 WILL FAVOR
THE MOST FROM THE FLOW DIRECTION AND WILL CONTINUE WITH A WARNING
FROM TUESDAY THROUGH WEDNESDAY AFTERNOON WITH 1 TO 2 FEET OF SNOW
POSSIBLE. FOR THE REST OF THE MOUNTAINS WILL KICK THINGS OFF WITH
A WATCH FOR NOW AS FLOW ESPECIALLY IN SUMMIT COUNTY WOULD KEEP
AMOUNTS A BIT LOWER. STILL WITH THE JET IN THE PROXIMITY ANY SPOT
IN THE MOUNTAINS COULD BENEFIT FROM THE HEAVY SNOW WITH DEEP
MOISTURE AND MODEST LAPSE RATES IN PLACE.
AS MODELS CONTINUE TO LATCH ONTO THE COLD AIRMASS HAVE CONTINUED
TO LOWER TEMPERATURES ANOTHER 5 DEGREES OR SO EACH DAY FOR THE
UPCOMING FORECAST. THIS WILL PUT HIGH TEMPS ONLY IN THE SINGLE
DIGITS FOR WEDNESDAY AND THURSDAY AND THEN ONLY SLIGHT MODERATION
THROUGH THE WEEKEND. LOWS AT NIGHT WILL DROP BELOW ZERO FOR MOST
LOCALES.
MODELS A LITTLE LESS CLEAR ABOUT SNOW POTENTIAL FROM LATE
WEDNESDAY THROUGH FRIDAY AS THE NAM REALLY TRIES TO DRY THINGS OUT
BY WED AFTERNOON ON THE PLAINS WHILE THE GFS KEEPS LOW LEVEL
MOISTURE IN PLACE. WOULD VENTURE THAT THE NAM IS TOO AMBITIOUS
WITH THE DRYING AND WILL KEEP A CHANCE OF SNOW OVER THE PLAINS
THROUGH WEDNESDAY NIGHT. A SECONDARY TROF DROPS INTO THE GREAT
BASIN LATE IN THE WEEK WHICH WILL RESULT IN A CONTINUED THREAT OF
SNOW FOR THE ENTIRE AREA THROUGH THE WEEKEND.
&&
.AVIATION...A WARM...DRY AND BREEZY DAY AHEAD FOR THE DENVER AREA
AIRPORTS. NEAR THE FOOTHILLS...IT WILL BE MORE THAN BREEZY WHERE
WEST WINDS ARE EXPECTED TO REACH GUSTS IN THE 40 TO 50 KT RANGE
LATER TODAY THROUGH THIS EVENING. OTHERWISE WEST TO SOUTHWEST
WINDS OF 10 TO 20 KTS WILL BE COMMON ACROSS THE METRO
AREA...WITH PERIODIC GUSTS OF 30 TO 40 KTS. THIS STRONG DOWNSLOPE
FLOW WILL SEND TEMPERATURES WELL ABOVE AVERAGE. MID- LEVEL CLOUDS
EARLY THIS MORNING ARE EXPECTED TO GIVE WAY TO MOSTLY SUNNY
SKIES LATE THIS MORNING AND MUCH OFF THE AFTERNOON.
OVERNIGHT...WINDS AT APA AND DIA WILL GRADUALLY WAKEN TO BECOME
SOUTHWESTERLY IN DIRECTION. WINDS NEAR THE FOOTHILLS..SUCH AT
BJC...WILL REMAIN QUITE STRONG FROM THE WEST-SOUTHWEST AT 30-40
KTS WITH HIGHER GUSTS TO APPROACHING 65 KTS AT TIMES.
FOR LATER PERIODS...
SNOW WILL DEVELOP AT LOCAL TERMINALS LATE TUE AFTERNOON/EVENING
BECOMING MORE WIDESPREAD OVERNIGHT THROUGH WED AM. FIRST GUESS
SNOW AMOUNTS LOOK TO BE AROUND 2-4 INCHES AT DIA BY WED AM
DAYBREAK WITH 3 TO 6 INCHES AT APA AND BJC.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 6 AM THIS MORNING TO 5 AM MST TUESDAY FOR
COZ033>036 AND 039.
WINTER STORM WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY
AFTERNOON FOR COZ030-032>034.
WINTER STORM WARNING FROM 2 AM TUESDAY TO 6 PM MST WEDNESDAY FOR
COZ031.
&&
SHORT TERM...BAKER
LONG TERM....ENTREKIN
AVIATION...BAKER
Hazardous weather outlook, Dec 2, 5:44 AM MST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
544 AM MST MON DEC 2 2013
COZ030>051-031245-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
544 AM MST MON DEC 2 2013
...HIGH WIND WARNING TODAY AND TONIGHT FOR THE FRONT RANGE
MOUNTAINS...FOOTHILLS AND NEARBY PLAINS...
...WINTER STORM WATCH FOR THE MOUNTAINS ON TUESDAY AND
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
STRONG AND POTENTIALLY DAMAGING CHINOOK WINDS WILL LIKELY
DEVELOP THIS MORNING IN THE FRONT RANGE MOUNTAINS...FRONT RANGE
FOOTHILLS AND NEARBY PLAINS. THESE STRONG AND VERY ERRATIC WINDS
SHOULD BE AT THEIR STRONGEST THIS AFTERNOON AND TONIGHT WHEN
WIND GUSTS COULD APPROACH 80 MPH. STRONG WESTERLY WINDS MAY ALSO
SPREAD OUT ACROSS THE PLAINS DURING THE DAY...BUT SPEEDS ARE NOT
EXPECTED TO EXCEED 50 MPH IN THIS AREA. MEANWHILE SCATTERED SNOW
SHOWERS IN THE HIGH COUNTRY EARLY THIS MORNING WILL DECREASE
DURING THE DAY...ONLY TO INCREASE AGAIN TONIGHT IN ADVANCE OF A
POTENT WINTER STORM SYSTEM TAKING AIM ON THE REGION. DRIVERS OF
LIGHT WEIGHT AND HIGH PROFILE VEHICLES WILL BE MOST SUSCEPTIBLE
TO POWERFUL CROSS WINDS. THESE STRONG WINDS MAY ALSO TOPPLE DEAD
AND DYING TREES IN THE HIGH COUNTRY POSING A SERIOUS FALL DANGER.
OTHERWISE IT WILL BE DRY AND UNSEASONABLY WARM TODAY UNDER STRONG
NORTHWESTERLY FLOW ALOFT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SIGNIFICANT CHANGE IN THE WEATHER IS STILL EXPECTED FOR TUESDAY
THROUGH THE WEEKEND AFTER A STRONG ARCTIC COLD FRONT MOVES
THROUGH THE OUTLOOK AREA ON TUESDAY. BEHIND THE FRONT...TEMPERATURES
WILL BE PLUNGING TO THE COLDEST LEVELS OF THE SEASON. FROM
WEDNESDAY THROUGH FRIDAY...HIGH TEMPERATURES WILL BE IN THE UPPER
SINGLE DIGITS AND LOW TEENS WITH OVERNIGHT LOWS DROPPING BELOW
ZERO. ALONG WITH THE COLD TEMPERATURES...THERE WILL BE A GOOD
CHANCE OF SNOW EACH DAY.
INITIAL SNOWFALL POTENTIAL FOR THE MOUNTAINS THROUGH WEDNESDAY
WILL RANGE FROM 1 TO 2 FEET OF SNOW. ACROSS LOWER ELEVATIONS
SNOWFALL WILL RANGE FROM 3 TO 8 INCHES BY LATE WEDNESDAY
AFTERNOON...HIGHEST AMOUNTS IN AND NEAR THE FOOTHILLS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
BAKER/ENTREKIN
High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- December 2, 9:03 AM MST to 1:46 PM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- December 2, 9:03 AM MST to 1:46 PM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Utah, December 2 to 4, 201328 injured · $2,000 · 13 events
- Heavy Snow in North Dakota, December 2 to 4, 201325 events
- Winter Storm in Minnesota, December 2 to 4, 201323 events
- Winter Storm and Heavy Snow in Wyoming, December 2 to 4, 201319 events
- Heavy Snow in Minnesota, December 2 to 5, 201315 events
- Dense Fog in Missouri, December 2 to 3, 201311 events
- Winter Storm and High Wind in Colorado, December 2 to 4, 201370 kt wind · 10 events
- Winter Storm in South Dakota, December 2 to 4, 20139 events
- Winter Storm in Montana, December 2 to 4, 20138 events
- Heavy Snow in Minnesota, December 2 to 3, 20137 events
- Extreme Cold and Winter Weather in Idaho, December 2 to 9, 20134 events
- Winter Storm in Wisconsin, December 2 to 4, 20133 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487668, 487671.